Alert archive / Mississippi / Flood Watches in 2018

Flood Watch 2, NWS Memphis, TN

February 26, 201817 counties in Tennessee; 22 counties in Mississippi; 8 counties in Arkansas

NWS Memphis, TN issued this flood watch at Feb 26, 2018, 3:04 PM CST for 17 counties in Tennessee; 22 counties in Mississippi; 8 counties in Arkansas. It took effect at Feb 27, 2018, 6:00 PM CST. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2018, 3:04 PM CST (21:04 UTC)
In effect from
Feb 27, 2018, 6:00 PM CST
Expired
Mar 1, 2018, 12:00 PM CST
In force
42 hr
Issued by
NWS Memphis, TN
Flood severity
None
All 47 counties

Craighead County, AR, Crittenden County, AR, Cross County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 59 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flood watch went out at Feb 26, 11:48 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 26, 11:48 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1148 AM CST Mon Feb 26 2018

.DISCUSSION...

Skies have cleared out across North Mississippi and sunshine
prevails across the entire Mid-South. It feels like a early spring
day out there as temps climb toward 60 degrees. High this
afternoon will top out from the lower 60s north to upper 60s
south with light northeast winds. Forecast is on good shape.

SJM

&&

PREV DISCUSSION... /issued 400 AM CST Mon Feb 26 2018/

Two more days of February, one of the wettest Februaries on
record, and it looks like we are facing another heavy rain event.
A few light showers may linger this morning in Northeast
Mississippi, but most of the Midsouth will be dry with clearing
skies. Temperatures will rebound this afternoon. Highs should
climb into the low to middle 60s. Clear conditions will continue
overnight. Lows will be seasonable...in the middle 30s to low 40s.
Over the next 48 hours a trough will deepen over the Western US
resulting in strong Southwest flow across the Southern Plains and
middle to lower Mississippi River Valley. Weak southerly surface
winds will return to the Midsouth Tuesday ushering Gulf Moisture
back across the region. Dew points will creep back into the low
60s and clouds will return to the region. Late Tuesday into early
Wednesday a warm front will lift North across the area. A surface
low will track from West Oklahoma into North Missouri Wednesday.
Nearly all of the Midsouth will be in the warm sector of this
storm system for an extended period of time. Multiple rounds of
thunderstorms are expected to track from southern Arkansas across
North Mississippi Tuesday night Wednesday, Wednesday night and
much of the day Thursday. Widespread rainfall totals over three
inches are expected with an axis approaching 5 inches along and
just South of the Mississippi/Tennessee state line West into East
central Arkansas. Localized rainfall totals approaching 10 inches
are not out of the question. As a result, widespread flooding is
expected. A Flood watch will likely be required today or this
evening. There is also a risk for strong to severe thunderstorms
Wednesday...mainly in Northwest Mississippi and East central
Arkansas. The primary threat from any thunderstorms would be
damaging wind. Trees may be easily toppled due to saturated soils.
They could also be a bit top-heavy due to early blooms. Even 40
mph winds can bring trees down under these conditions.
However...it looks almost certain that flooding will be our main
weather story midweek. Rivers are already swollen and area soils
saturated, so flooding could become a problem with only an inch or
two of rainfall. Rain should taper off Thursday...but floodwater
may take quite a while to recede and Rivers/creeks and streams
will likely continue to rise. River flooding will certainly
continue through the weekend or longer.

Friday looks cooler and dry. The weekend also looks dry with
rebounding temperatures. Morning lows should be in the middle 30s
to middle 40s with highs in the low to middle 60s. Unfortunately
it looks like the beginning of next week looks wet again.

30

&&

.AVIATION...
18Z TAFs

VFR conds expected to continue over the next 24 hours with light
sprinkles developing in VC very late at MEM. Northeast winds of
5-9kts will weaken overnight then veer southeast at 5-9 kts late.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 26, 5:29 AM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
529 AM CST Mon Feb 26 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
529 AM CST Mon Feb 26 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rain and strong to possibly severe thunderstorms are
expected Wednesday into Thursday, especially across East-central
Arkansas into Northwest Mississippi. Flooding from heavy rain is
also a concern midweek across all of the Midsouth. A Flood watch
will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 5:33 AM CSTDense Fog AdvisoryMEGChester, Decatur, Fayette, Hardeman, Hardin, Henderson and 1 more2 hr
Feb 26, 2:28 PM CSTRiver Flood WarningMEGLafayette, Marshall, Union4 days
Feb 26, 2:28 PM CSTRiver Flood WarningMEGLowndes, Monroe7 days

Nearby

Flood Watches in Mississippi, 2018Flood Watches in Tennessee, 2018Flood Watches in Arkansas, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.